Alert archive / North Carolina / River Flood Warnings in 2017

River Flood Warning 13, NWS Newport/Morehead City, NC

May 16, 2017Lenoir County, North Carolina

NWS Newport/Morehead City, NC issued this river flood warning at May 16, 2017, 9:54 AM EDT for Lenoir County, North Carolina. It took effect at May 16, 2017, 2:00 PM EDT. It was in force for 3 days.

The area

The outline as issued.

The facts

Issued
May 16, 2017, 9:54 AM EDT (13:54 UTC)
In effect from
May 16, 2017, 2:00 PM EDT
Expired
May 19, 2017, 11:22 PM EDT
In force
3 days
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Flood severity
Minor

County Lenoir County, NC

The radar

The Morehead City radar (KMHX), 86 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neuse River at Kinston (KINN7). The gauge peaked at 14.07 ft at May 18, 2017, 7:00 AM EDT.

actionminormoderate1214161805/1605/1705/1805/1905/2005/21
Action stage
13 ft
Minor stage
14 ft
Moderate stage
18 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02089500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

363 
WGUS42 KMHX 161354
FLWMHX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
954 AM EDT Tue May 16 2017

...The National Weather Service in Newport has issued a Flood Warning
for the following rivers in North Carolina... 

  Neuse River At Kinston affecting Lenoir County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Caution is urged when walking near riverbanks. Flood waters will 
weaken the banks making them dangerous.

A followup product will be issued by the National Weather Service a 
little later.

&&

NCC107-171354-
/O.NEW.KMHX.FL.W.0013.170516T1800Z-000000T0000Z/
/KINN7.1.ER.170516T1800Z.170518T0600Z.000000T0000Z.NO/
954 AM EDT Tue May 16 2017

The National Weather Service in Newport has issued a 

* Flood Warning for 
  The Neuse River At Kinston.
* from this afternoon until further notice...or until the warning is 
  cancelled.
* At 9 AM Tuesday the stage was 14.0 feet.
* Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 14.1 feet by early Friday afternoon.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands 
  adjacent to the river.

&&

LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
       3521 7761 3520 7780 3525 7779  

$$
8 follow-up statements
616 
WGUS82 KMHX 170102
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
902 PM EDT Tue May 16 2017

...The Flood Warning is extended for the following rivers in North 
Carolina...
 
  Neuse River At Kinston affecting Lenoir County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC107-180102-
/O.EXT.KMHX.FL.W.0013.000000T0000Z-170521T1200Z/
/KINN7.1.ER.170516T2300Z.170518T0000Z.170521T0600Z.NO/
902 PM EDT Tue May 16 2017

The Flood Warning extended for
  The Neuse River At Kinston.
* until Sunday morning.
* At  8 PM Tuesday the stage was 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue rising to near 14.1 feet by 
  Thursday evening. The river is expected to fall below flood stage 
  early Sunday morning.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands 
  adjacent to the river.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Wed   Thu   Fri
  Kinston         14  14.0 Tue 09 PM   14.1  14.1  14.1

LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
       3521 7761 3520 7780 3525 7779 

$$
021 
WGUS82 KMHX 171315
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
915 AM EDT Wed May 17 2017

...The Flood Warning is extended for the following rivers in North 
Carolina...
 
  Neuse River At Kinston affecting Lenoir County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC107-181315-
/O.EXT.KMHX.FL.W.0013.000000T0000Z-170521T0600Z/
/KINN7.1.ER.170516T2300Z.170517T1800Z.170521T0000Z.NO/
915 AM EDT Wed May 17 2017

The Flood Warning extended for
  The Neuse River At Kinston.
* until late Saturday night.
* At  9 AM Wednesday the stage was 14.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue rising to near 14.1 feet by 
  early tomorrow afternoon. The river is expected to fall below flood
  stage Saturday evening.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands 
  adjacent to the river.

&&
                  Fld  Observed         Forecast 8AM
Location          Stg  Stg  Day Time    Thu   Fri   Sat
  Kinston         14  14.1 Wed 09 AM   14.1  14.1  14.0

LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
       3521 7761 3520 7780 3525 7779 

$$
074 
WGUS82 KMHX 180107
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
907 PM EDT Wed May 17 2017

...The Flood Warning is extended for the following rivers in North 
Carolina...
 
  Neuse River At Kinston affecting Lenoir County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC107-190107-
/O.EXT.KMHX.FL.W.0013.000000T0000Z-170521T0000Z/
/KINN7.1.ER.170516T2300Z.170518T0600Z.170520T1800Z.NO/
907 PM EDT Wed May 17 2017

The Flood Warning extended for
  The Neuse River At Kinston.
* until Saturday evening.
* At  8 PM Wednesday the stage was 14.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue rising to near 14.1 feet by 
  early tomorrow afternoon. The river is expected to fall below flood
  stage early Saturday afternoon.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands 
  adjacent to the river.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Thu   Fri   Sat
  Kinston         14  14.1 Wed 08 PM   14.1  14.0  13.9

LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
       3521 7761 3520 7780 3525 7779 

$$
600 
WGUS82 KMHX 181259
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
859 AM EDT Thu May 18 2017

...The Flood Warning continues for the following rivers in North 
Carolina...
  Neuse River At Kinston affecting Lenoir County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC107-191259-
/O.CON.KMHX.FL.W.0013.000000T0000Z-170521T0000Z/
/KINN7.1.ER.170516T2300Z.170518T1800Z.170520T1800Z.NO/
859 AM EDT Thu May 18 2017

The Flood Warning continues for
  The Neuse River At Kinston.
* until Saturday evening.
* At  8 AM Thursday the stage was 14.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands 
  adjacent to the river.

&&
                  Fld  Observed         Forecast 8AM
Location          Stg  Stg  Day Time    Fri   Sat   Sun
  Kinston         14  14.1 Thu 09 AM   14.1  14.0  13.8

LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
       3521 7761 3520 7780 3525 7779 

$$
754 
WGUS82 KMHX 190056
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
856 PM EDT Thu May 18 2017

...The Flood Warning continues for the following rivers in North 
Carolina...
  Neuse River At Kinston affecting Lenoir County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC107-200056-
/O.CON.KMHX.FL.W.0013.000000T0000Z-170521T0000Z/
/KINN7.1.ER.170516T2300Z.170518T1716Z.170520T1800Z.NO/
856 PM EDT Thu May 18 2017

The Flood Warning continues for
  The Neuse River At Kinston.
* until Saturday evening.
* At  8 PM Thursday the stage was 14.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  early Saturday afternoon.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands 
  adjacent to the river.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Fri   Sat   Sun
  Kinston         14  14.1 Thu 08 PM   14.0  13.9  13.7

LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
       3521 7761 3520 7780 3525 7779 

$$
977 
WGUS82 KMHX 191322
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
922 AM EDT Fri May 19 2017

...The Flood Warning continues for the following rivers in North 
Carolina...
  Neuse River At Kinston affecting Lenoir County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC107-201322-
/O.CON.KMHX.FL.W.0013.000000T0000Z-170521T0000Z/
/KINN7.1.ER.170516T2300Z.170518T1716Z.170520T1800Z.NO/
922 AM EDT Fri May 19 2017

The Flood Warning continues for
  The Neuse River At Kinston.
* until Saturday evening.
* At  8 AM Friday the stage was 14.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  early tomorrow afternoon.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands 
  adjacent to the river.

&&
                  Fld  Observed         Forecast 8AM
Location          Stg  Stg  Day Time    Sat   Sun   Mon
  Kinston         14  14.0 Fri 08 AM   14.0  13.9  13.5

LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
       3521 7761 3520 7780 3525 7779 

$$
282 
WGUS82 KMHX 200139
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
939 PM EDT Fri May 19 2017

...The Flood Warning is extended for the following rivers in North 
Carolina...
 
  Neuse River At Kinston affecting Lenoir County 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC107-201200-
/O.EXT.KMHX.FL.W.0013.000000T0000Z-170520T1200Z/
/KINN7.1.ER.170516T2300Z.170518T1716Z.170520T0600Z.NO/
939 PM EDT Fri May 19 2017

The Flood Warning extended for
  The Neuse River At Kinston.
* until Saturday morning.
* At  9 PM Friday the stage was 14.0 feet.
* Minor flooding is forecast.
* Flood stage is 14.0 feet.
* Forecast...The river is expected to rise to near flood stage after 
  midnight tonight.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands 
  adjacent to the river.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Sat   Sun   Mon
  Kinston         14  14.0 Fri 10 PM   13.9  13.7  13.3

LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
       3521 7761 3520 7780 3525 7779 

$$
717 
WGUS82 KMHX 200322
FLSMHX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1122 PM EDT Fri May 19 2017

...The Flood Warning is cancelled for the following rivers in North 
Carolina...
 
  Neuse River At Kinston affecting Lenoir County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive vehicles through flooded areas. Most flood deaths occur 
in automobiles when people try to drive through flooded areas.

Stay tuned to developments by listening to NOAA Weather Radio...local
radio...media or cable TV.

&&

NCC107-200352-
/O.CAN.KMHX.FL.W.0013.000000T0000Z-170520T1200Z/
/KINN7.1.ER.170516T2300Z.170518T1716Z.170519T1845Z.NO/
1122 PM EDT Fri May 19 2017

The Flood Warning is cancelled for
  The Neuse River At Kinston.
* At 10 PM Friday the stage was 13.9 feet.
* Fell below flood stage at late Friday afternoon.
* Flood stage is 14.0 feet.
* Forecast...The river will continue to fall to 13.8 feet by Sunday 
  morning.
* Impact...At 14.0 feet...Water will begin to overflow into lowlands 
  adjacent to the river.

&&
                  Fld  Observed         Forecast 8PM
Location          Stg  Stg  Day Time    Sat   Sun   Mon
  Kinston         14  13.9 Fri 11 PM   13.9  13.7  13.3

LAT...LON 3528 7763 3538 7744 3535 7739 3522 7750
       3521 7761 3520 7780 3525 7779 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this river flood warning went out at May 16, 9:40 AM EDT, 14 minutes earlier.

Area forecast discussion, May 16, 9:40 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
940 AM EDT Tue May 16 2017

.SYNOPSIS...
Weak low pressure over the area today will dissipate while high
pressure moving over the Atlantic strengthens and becomes the
dominate weather system the rest of the week. A weak cold front
may approach the area during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM Tuesday...Quiet pleasant weather across the area
today. Mainly a temperature forecast today. Did not make any
significant changes to the forecast, just minor tweaks for
hourly temperature trend. Weak low pressure located over
southeast NC early this morning but is not expected to produce
any significant weather while it slowly dissipates today.
Meanwhile high pressure will move into the Atlantic and
strengthen late in response to a building upper ridge. The
result will be a developing warm southerly flow across the area
this afternoon. The high resolution models are indicating
isolated sea breeze convection possible after 18Z but this looks
doubtful with only marginal moisture and lack of forcing. Thus
will continue mostly sunny/warm forecast. Highs will be a few
degrees warmer than Monday, in the mid to upper 80s inland and
around 80 beaches.

&&

.SHORT TERM / WEDNESDAY THROUGH 6 AM WEDNESDAY/...
As of 310 AM Tuesday...Atlantic high pressure will extend west
into NC producing a mild S/SW flow across the area. Mostly clear
skies expected though patchy low stratus clouds could develop
after 06Z as the low levels become saturated late. Lows will be
in the lower to mid 60s inland to around 70 at the beaches.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 3 AM Tue...A summertime pattern continues through much of
the week with above normal temperatures and mostly dry
conditions. Precip chances increase this weekend and early next
week with a front approaching from the north.

Wednesday through Thursday night...Surface high pressure will
persist off the southeast coast with an upper ridge over the
region through the week bringing large scale subsidence with
very warm and generally dry conditions through the period.
However cannot rule out an isolated storm developing along the
sea breeze each afternoon. Low level thicknesses increase to
around 1415-1420m with highs in the upper 80s to around 90
inland and 80s along the coast. Lows in the 60s through the
period.

Friday through Monday...The upper ridge breaks down toward the
end of the week as a shortwave trough pushes across the mid-
Atlantic states and the attendant trailing cold front approaches
from the north. Models are in slightly better agreement pushing
the front through Fri night and Sat. Though given little run to
run consistency, confidence remains below normal in the
forecast this weekend but could see isolated to scattered
showers through the period. A strong upper trough and sfc cold
front approaches from the west early next week and models are in
slightly better agreement than previous runs, pushing the front
through Monday night and early Tuesday. At this time think best
precip chances will be late Mon and Mon night. Very warm temps
continue Friday with highs in the upper 80s to around 90 inland
and 80s coast, then temps cool a few degrees for the weekend and
into Monday with highs in the mid/upper 80s inland to mid 70s
to around 80 along the coast.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Short Term /through tonight/...
As of 650 AM Tuesday...High confidence in VFR conditions and
light winds through most of the TAF period as high pressure
surface and aloft influences the weather. Exception is early
this morning and again late tonight when conditions will become
marginally favorable for shallow/patchy fog and/or areas of
stratus clouds with brief sub VFR conditions.

Long Term /Wednesday through Saturday/...
As of 3 AM Tue...Pred VFR conditions expected through the day
Fri with high pressure in control, though patchy sub-VFR
fog/stratus possible each morning. An isolated storm along the
sea breeze also possible each afternoon. Shower chances increase
Friday night into Saturday ahead of a backdoor front.

&&

.MARINE...
Short Term /through tonight/...
As of 940 AM Tuesday...No changes with this forecast update. The
weak gradient between dissipating low pressure over southeast
NC and high pressure moving over the Atlantic will continue to
produce light winds around 10 kt over the waters today. Variable
flow over the northern and central waters will become southerly
late while SE winds prevail over the southern waters today.

Tonight the flow will become S then SW late all waters as
Atlantic high pressure becomes the dominate weather system.
Speeds will increase to 10 to 15 kt. Seas 2 to 3 ft today will
build slightly to 2-4 ft tonight with the highest seas over the
outer central waters late.

Long Term /Wednesday through Saturday/...
As of 3 AM Tue...Generally benign and pleasant boating
conditions expected with high pressure persisting off the
southeast coast through the week. SW winds around 10-15 kt
expected through Friday, perhaps as strong as 15-20 kt during
late afternoon and evening hours as thermal gradients tighten
with very warm conditions inland. A backdoor cold front
approaches Friday night and could move through the waters
Saturday, but given the lack of run to run consistency in the
models confidence remains low in the forecast for Sat. Generally
expect winds around 15 kt or less with S/SW winds south of the
front and N/NE winds north. Seas expected to be around 2-3 ft
through the period.

&&

.CLIMATE...
Record High Temps Wednesday (5/17)

LOCATION           TEMP/YEAR
New Bern            92/1960 (KEWN ASOS)
Cape Hatteras       86/1991 (KHSE ASOS)
Morehead City       85/1991 (COOP)
Jacksonville        93/1990 (KNCA AWOS)
Greenville          95/1915 (COOP)
Kinston             96/1941 (COOP)

Record High Temps Thursday (5/18)

LOCATION           TEMP/YEAR
New Bern            95/1977 (KEWN ASOS)
Cape Hatteras       87/1991 (KHSE ASOS)
Morehead City       93/1960 (COOP)
Jacksonville        95/1977 (KNCA AWOS)
Greenville          94/1964 (COOP)
Kinston             98/1911 (COOP)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...JME
NEAR TERM...RSB/JME
SHORT TERM...JME
LONG TERM...SK/CQD
AVIATION...JME/CQD
MARINE...RSB/JME/CQD
CLIMATE...MHX
Hazardous weather outlook, May 16, 3:32 AM EDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
332 AM EDT Tue May 16 2017

NCZ029-044>047-079>081-090>095-098-103-104-170745-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
332 AM EDT Tue May 16 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

River Flood Warnings in North Carolina, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.